A 71 year old female presents to the ED with lethargy, fever (39.5 C), and tachypnea (RR 28 rpm). She has a long-standing history of myasthenia gravis (MG) for which she receives periodic IVIG infusions. She is accompanied by her son, who informs you that she had a recent 10-day hospital stay for weakness. A CXR reveals an infiltrate in the left lower lobe.
The decision is made to initiate antimicrobial therapy for presumed healthcare-associated pneumonia. But, which antibiotics are safe to use in a patient with severe MG?
The Problem: Antibiotics and Myasthenia Gravis
Antibiotics are one of several classes of medication that can impair neuromuscular transmission and may increase weakness in patients with underlying junctional disorders . Numerous case reports link antibiotic administration to causing neuromuscular weakness, though this occurs even in normal patients.
Risk of Increased Weakness 1,2
Based on reported literature, these antibiotics seem to have at least some likelihood of exacerbating underlying MG. The risk of increased weakness is reported.
|Drug Class||Specific Antibiotics *||Risk of Increased Weakness **|
|Aminoglycosides||Neomycin, gentamicin, amikacin, streptomycin, tobramycin||High|
|Fluoroquinolones ***||Ciprofloxacin, ofloxacin, norfloxacin||High|
|Polymyxins||Colistimethate, polymyxin B||Moderate|
|Other||Nitrofurantoin, vancomycin, clindamycin, sulfonamides||Low|
* Not an all-inclusive list, but includes most that have been reported
** Risk is based on estimated prevalence and severity of effect
*** Note that the fluoroquinolones have a black-box warning against using them in patients with MG
Take Home Points
The 2012 Medications and Myasthenia Gravis (A Reference for Health Care Professionals) says it best:
- Nearly every antibiotic ever studied has demonstrated some deleterious effect or has been the subject of a clinical report suggesting exacerbation of MG.
- If a patient requires antibiotic treatment for an infection, then the appropriate drugs should be utilized.
- When managing patients with neuromuscular junctional disease, it simply behooves the clinician to remain alert to the potential for clinically significant adverse effects, especially if the patient becomes weaker in the setting of antibiotic use.